Illinois, 2002Heavy Snow in Illinois, December 4 to 5, 2002
December 4 to 5, 2002 · NWS ILX · 1 event in 1 county or zone
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 4, 2:20 AM CST, 6 hours 40 minutes earlier.
Area forecast discussion, Dec 4, 2:20 AM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 AM CST WED DEC 4 2002
FCST CHALLENGES INCLUDE SNOW CHANCES TODAY...THEN FOCUS SHIFTS TO
TEMPERATURES FOR THE EXTENDED PERIOD.
ETA/GFS ARE IN GOOD AGREEMENT WITH WX SCENARIO OVR THE NEXT SEVERAL
DAYS. POTENT SYSTEM TRACKING THRU TX AND THE GULF STATES ATTM IS
EXPECTED TO KEEP MOST OF ASSOC PCPN SOUTH OF ILX CWA IN AREA OF
IMPRESSIVE ISENTROPIC LIFT. ONLY PROBLEM SPOT WL BE ACRS SERN ILX
CWA...ALONG AND SOUTH OF I-70. 295K ISENTROPIC LVL SUGGESTS WEAK
ISENTROPIC LIFT IN THIS AREA THRU DAY TODAY...CUTTING OFF ERLY IN
THE EVE. FCST SOUNDINGS SUGGEST ONLY CONCERN TO BE SNOW. EXPECT
SHARP CUTOFF TO NRN EXTENT TO PCPN SHIELD GIVEN EXPECTED CONT OF DRY
SOUNDING BLO 850H ACRS MUCH OF CRL IL. MODELS ARE EVEN TRENDING
DRIER IN THESE LEVELS. HAVE THEREFORE OPTED TO DROP MENTION OF PCPN
ACRS NRN CWA...WITH ONLY FLURRIES FM SPI-CMI-MTO. WL CONT LIKELY
POPS IN SERN COUNTIES...BUT DROP ACCUM AMOUNTS TO LESS THAN 1 INCH
EXCEPT SRN THREE...WHERE 1-2 FCST WL CONT.
ONCE THIS SYSTEM EXITS THE AREA ERLY TONIGHT...FCST CONCERN SHIFTS
TO TEMP TRENDS WITH A SERIES OF S/WVS ROTATING ARND PERSISTANT POLAR
VORTEX INVOF HUDSON BAY. FIRST WAVE TO MOVE THRU MOISTURE STARVED
AIRMASS ERLY THU...KEEPING TEMPS MAINLY IN THE 20S...WITH OVERNIGHT
LOWS THU NIGHT MAINLY 10-15. GFS/ETA BOTH SHOWING HIGH PRES AXIS
SHIFTING EAST OF THE AREA...WITH RETURN FLOW SETTING UP FRI. ETA
MORE AGGRESSIVE WITH WAA...WITH 850 TEMPS ABV ZERO ACRS MUCH OF THE
AREA FRI. HAVE NUDGED HIGHS WARMER. NEXT SFC FNT EXPECTED TO
APPROACH AREA FM NW SAT AFT/EVE AHEAD OF VIGOROUS S/WV. GOING POPS
OF RN/SN STILL LOOK GOOD. GFS NOW TRENDING MUCH STRONGER WITH CAA
BEHIND THIS SYSTEM...WITH 850H TEMPS -12C TO -14C MIDDAY SUNDAY. WL
TREND THIS PERIOD COLDER.
THANKS FOR COORDINATION PAH.
ISC GRIDS SENT EARLIER.
PRELIMINARY CCF NUMBERS FOR COORDINATION PURPOSES ONLY...
SPI CU 029/015 029/014 039 81100
PIA EU 027/013 028/011 038 81000
DEC CU 029/015 029/013 038 81100
CMI CU 028/015 027/011 036 81100
MTO CU 029/017 028/013 037 81100
LWV SB 031/021 032/015 037 81710
.ILX...NONE.
PLAHMER
Hazardous weather outlook, Dec 4, 5:57 AM CST, 3 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
557 AM CST WED DEC 4 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...HOWEVER SNOW AMOUNTS
OF 1-2 INCHES ARE EXPECTED OVER THE EXTREME SOUTHEAST PORTIONS OF
THE AREA...GENERALLY SOUTH OF INTERSTATE 70. THE COUNTIES INCLUDE
CLAY...LAWRENCE AND RICHLAND...WHICH INCLUDES THE THE CITY OF
LAWRENCEVILLE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
HALL
Heavy Snow, Lawrence
- When
- December 4, 9:00 AM CST to December 5, 5:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
6.8 inches of snow was measured by a cooperative observe in Lawrenceville between 9 AM on 12/04/02 and 5 AM on 12/05/02. Between 6 and 7 inches of snow accumulated across the southeast quarter of Lawrence County from Lawrenceville southeast to the Wabash River. There was little to no blowing and drifting snow with this storm. This was the first heavy snow of the season for Lawrence County. This was also an unusually early heavy snowfall for Lawrenceville, as typically 3.5 inches of snow falls in December.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in North Carolina, December 4 to 5, 2002$100 million · 19 events
- Ice Storm in South Carolina, December 4 to 5, 2002$100 million · 14 events
- Ice Storm in North Carolina, December 4 to 5, 2002$99 million · 7 events
- Ice Storm in Georgia, December 4 to 5, 2002$3.0 million · 6 events
- Ice Storm in Georgia, December 4 to 5, 2002$50,000 · 18 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Ice Storm and Winter Storm in Kentucky, December 4 to 5, 2002$24,000 · 30 events
- Flash Flooding in Texas, December 4, 2002$50,000 · 5 events
- Flash Flood in Texas, December 4, 2002$50,000 · 1 event
- Flash Flooding in Texas, December 4, 2002$41,000 · 4 events
- Ice Storm in Tennessee, December 4, 2002$35,000 · 7 events
- Winter Storm in Virginia, December 4 to 5, 200227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324318.